Hail, Kennebec
- When
- June 30, 1:20 PM EST
- Where
- Kennebec County, Vassalboro
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.450, -69.667
Severe thunderstorms moved through Kennebec and Waldo Counties between 2 and 5 pm. The storms produced a wind gust of 45 kts at the Waterville Airport and downed trees in Freedom and Searsmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moved through Kennebec and Waldo Counties between 2 and 5 pm. The storms produced a wind gust of 45 kts at the Waterville Airport and downed trees in Freedom and Searsmont. The storms also produced mostly small hail across the area, however, penny-sized hail was reported in China, quarter-sized hail was reported in Knox, and golf ball-size hail was reported in Vassalboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 12:22 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 122 PM EDT MON JUN 30 2003 ...PUBLIC ZONE FORECASTS... THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BY 6 PM WITH FAST MOVING FLOW ALOFT. THUS WONT MENTION ANY SHOWERS OR THUNDERSTORMS TONIGHT. THE COLD FRONT TRIGGERING THIS CONVECTION WILL MOVE EAST OF THE AREA BY THIS EVENING WITH DRY WEATHER TO FOLLOW UNDER THE INFLUENCE OF WEAK HIGH PRESSURE. WE SHOULD SEE COOL NIGHTS AND MILD DAYS BEFORE A FRONTAL SYSTEM SLOWLY SINKS SOUTH THROUGH CANADA... TOWARD US BRINGING IN CLOUDS AND THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MORE NORTHEAST AND EASTERN ZONES WEDNESAY NIGHT. THE PERIOD OF POSSIBLE PRECIPITATION WILL BE LONGER...STARTING LATE WEDNESDAY AND CONTINUING INTO THURSDAY FOR THE MOST NORTHERN ZONES. SCATTERED SHOWERS AND THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND FRIDAY FOR THE ENTIRE FORECAST AREA AND AGAING LATE SATURDAY AS A SERIES OF FRONTAL SYSTEMS MOVE EAST. IN BETWEEN LOOK FOR DRY WARM WEATHER. ...COASTAL WATERS FORECAST... WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA FOR THE NEXT SEVERAL DAYS...EXCEPT FOR ANY POSSIBLE THUNDERSTORM WIND GUSTS LATER THIS AFTERNOON. FCSTID = 2 .GYX... ME...NONE. NH...NONE. SJC
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 920 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. SOME THUNDERSTORMS MAY CONTAIN STRONG WINDS AND HEAVY RAIN. THERE IS THE POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WIND OR LARGE HAIL. HOWEVER... THE PRIMARY THREAT OF SEVERE WEATHER...IF ANY SHOULD DEVELOP...WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF STRONG OR SEVERE THUNDERSTORMS DEVELOP. SJC
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 925 AM EDT MON JUN 30 2003 SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. SOME THUNDERSTORMS MAY CONTAIN STRONG WINDS AND HEAVY RAIN. THERE IS THE POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WIND OR LARGE HAIL. HOWEVER... THE PRIMARY THREAT OF SEVERE WEATHER...IF ANY SHOULD DEVELOP...WOULD BE DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SJC
The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363185, 5363189, 5363186, 5363187, 5363188.